cholesterol and statins

(20 Posts)
usingname Wed 18-Dec-19 20:18:03

My cholesterol (LDL and HDL) is 5.5 and so I have recently been put on statins because I have diabetes 2 and also had a cardiac stent fitted a few weeks ago.
I am now experiencing bad stomach
cramps which I think is from the statins but could be from the daily asprin I have been prescribed.

Is a cholesterol level of 5.5 too high?

OP’s posts: |
Caramel78 Wed 18-Dec-19 20:21:31

What age are you? My cholesterol is the same level as yours but as I’m in my early 30s my doctor has said I don’t need to go on statins until I’m in my 40s (if it’s still high by then). She also said it’s high but not dangerously high. My dad had a level of 13.5 before he went on statins and they said he was a walking heart attack waiting to happen

bionicnemonic Wed 18-Dec-19 20:24:30

I wonder if supplementing with plant sterols instead might work? My mum used to get terrible side effects from statins as did her brother...although a lot of people are fine with them...possibly one of those genetic things where some people react in a different way

Thedot90 Wed 18-Dec-19 21:14:29

If you’ve had a stent fitted there is very good evidence for statins. Without any other risk factors personally i would avoid for as long as possible, but if you can tolerate it please take your statin, to reduce the risk of having another cardiac event or a stroke. Stomach pain likely due to the aspirin, speak to your GP about this.

usingname Thu 19-Dec-19 00:18:11

I'm 72 and was only recently prescribed statins after my stent procedure as previously my GP considered me a borderline case. My diabetes is also borderline and previously successfully controlled through diet but now I have been prescribed a low dose of metformin.
I wonder about all this medication-I get such awful cramps now, that I never had before

OP’s posts: |
SomeHalfHumanCreatureThing Thu 19-Dec-19 00:21:52

What dose, and which statin?

usingname Thu 19-Dec-19 06:39:01

Somehalfhumancreaturething, metformin is 500mg once day
statin is avorstatin-can't remember the dose offhand.

OP’s posts: |

Advertisement

Gonegrey31 Thu 19-Dec-19 07:09:30

I take coated aspirin 75 mg dose , which I buy , rather than the plain aspirin prescribe the NHS. No stomach pains anymore. Do go back to your GP though to discuss your symptoms. I also take Atorvastatim 80 mg and have no side effects

ifonly4 Thu 19-Dec-19 10:42:06

My cholesterol is 4.5, apparently the aim is to keep it below 5 and it can go up naturally with age. Given you're just over, I wonder if it's worth trying to cut back on or cut out fatty foods like pastry, cream, sausages, cakes, have lower fact milk etc. Also, as mentioned before look into plant statins.

muddledmidget Thu 19-Dec-19 10:50:47

If the metformin is also newly prescribed this is more likely to be the cause of your stomach discomfort. Maybe book a review with the diabetes nurse at your surgery as they may be able to suggest some changes to your medication that will help

NanTheWiser Thu 19-Dec-19 11:39:34

From what I've read, Metformin is notorious for giving you stomach problems. Some people find the slow release version is better - maybe ask to try it?

Thedot90 Fri 20-Dec-19 07:57:53

Please see your GP to establish whether it is the metformin (likely - Gastro side effects common, may settle down but if not alternatives are available) or your aspirin giving you gastritis (less likely given how you’ve described the pain, but don’t want it progressing to a stomach ulcer). Good luck!

Ispywithmycynicaleye Thu 16-Jan-20 20:19:04

I'm in my 30s with cholesterol 10.4, but I have familialhypercholesterolemia. First statins I was put on were Atorvastatin. They made all my joints ache and feel gritty.
I was advised to stop for a week to see if the pain went away then start them again and if the pain came back then it was definitely the statins.
I was then prescribed Rosuvastatins. They are much newer than Atorvastatin with much less side effects.
I was told because they are very expensive they only put you on them if you cant tolerate Atorvastatin.

goose1964 Fri 17-Jan-20 01:09:15

I had awful side effects on atorvostatin, simvastatin wasn't strong enough and I'm just about OK on rosuvastatin. The pain from the station was that I permanently felt like I'd run a marathon, aching muscles, no energy etc. Stomach issues may be a side effect of metformin. It should clear up soon

stickerqueen Fri 17-Jan-20 01:24:50

When i first started taking statins the made me sick.
atorvastatin gives me pins and needles but I take 75mg daily it's the only one ive tried that don't make me sick
pravastatin made me sick
simvastatin give me joint pains and made me sick

I'm another one with familialhypercholesterolemia and my cholestrol's never been lower that 11.2 before medication it was 13.1.

caringcarer Fri 17-Jan-20 04:53:54

I had to go on stations when cholesterol got to 7.2. They sometimes make muscles ache for some people but not stomach so that sounds like Aspirin.

Nannyamc Fri 17-Jan-20 05:05:01

I have the same problems it is the metformin that causes stomach problems. After diagnosis I was on 2000mg a day and had severe problems. Went back to diet and exercise and after significant weight loss I was diabetes free and weaned off it. I am also taking statins with no problems.

Bansku19 Fri 17-Jan-20 07:46:25

When I was 30 my cholesterol was 6. I started statins when I was 43 when my cholesterol was 8. I don't have any problems with atorvastatin.

BeyondMyWits Fri 17-Jan-20 07:56:46

My cholesterol hovers round 4.3. I still had a heart attack.

Doc keeps wanting me on statins - as he says, my cholesterol is too high FOR ME - unfortunately none agree with me. Atorvastatin was the worst for me - produced debilitating muscle and joint pain that was so bad that I chose a higher chance of death over taking them.

Also gave me an inflamed gallbladder - that may be the source of your abdominal pain.

I am working my way through the different options available. Plant sterols seem to work without side effects for me, but only reduced mine by about 3%.

Hotchox Fri 17-Jan-20 08:01:42

Best of luck OP. I know 3 people who went on statins and all 3 felt ill constantly while on them. One in fact got a cramp while out walking that was so bad he tore his calf muscle in two and fell into the road.

No statins for me.

Join the discussion

To comment on this thread you need to create a Mumsnet account.

Join Mumsnet

Already have a Mumsnet account? Log in